Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 52, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 1998, 9:16 AM CDT for Houston County, Alabama. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 9:16 AM CDT (14:16 UTC)
- Expired
- Apr 8, 1998, 10:20 AM CDT
- In force
- 64 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Houston County, AL
The radar
The Ft Rucker radar (KEOX), 37 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:30 AM CDT | Hail 1.75 | Ashford, AL | Golfball sized hail reported by Houston County EMA. |
| Apr 8, 9:30 AM CDT | Thunderstorm Wind | Taylor, AL | Trees and power lines down in Taylor. |
| Apr 8, 9:40 AM CDT | Hail 1 | Columbia, AL | Quarter sized hail reported by Houston County EMA. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 924 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 081416 RRA SVRTLH ALC069-081520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1016 AM EDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 AM CDT (1120 AM EDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN ALABAMA ...HOUSTON COUNTY AT 915 AM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM MOVING NORTHEAST AT 45 MPH. HOUSTON COUNTY FIRE DEPARTMENTS REPORTED GOLF BALL SIZED HAIL WITH THIS STORM SOUTH OF DOTHAN. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... GORDON BY 915 AM CDT COLUMBIA BY 920 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD OF UNKNOWN DEPTH. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:00 AM CDT, 16 minutes earlier.
Area forecast discussion, Apr 8, 9:00 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1000 AM EDT WED APR 8 1998 WK S/WV AND UPR LVL DIFL PTRN OVR FA ATTM PRODUCING SCT TSRA WITH ISOLD SVR CELLS. STRONGEST CELLS CONT ACRS SRN GA AND N OF FA WHERE BEST JET DYNAMICS AND UPR SUPRT EXIST. 12Z SNDG SATURATED BLO H7 WITH PW AT 1.7. MODIFIED SOUNDING GIVES CAPE INVOF 1800 J/KG AND LI OF -6 SO CONDS CONT TO BE FAVORABLE FOR ISOLD SVR ACRS FA PART- ICULARLY IF AFTN HEATING MATERIALIZES. MOS TEMPS LOOK QUITE HIGH BUT NOT UNREASONABLE SHUD CLOUDS BREAK BY LATE AFTN AS PROGGD. ONLY MINOR TWEAKS TO ZONES ANTICIPATED. 18Z SOUNDING SCHED BY SPC. FACIANE
In the hours before
Special weather statement, Apr 8, 5:11 AM CDT, 4 hours 5 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161- GMZ750-755-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT (500 AM CDT) WED APR 8 1998 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE FLORIDA PANHANDLE...SOUTHEAST ALABAMA...SOUTHWEST GEORGIA... AND THE FLORIDA BIG BEND. SOUTHERLY WINDS WELL IN ADVANCE OF A COLD FRONT SLOWLY APPROACHING FROM THE WEST WILL CONTINUE TO HELP THE ATMOSPHERE BECOME INCREASINGLY UNSTABLE ACROSS MOST OF THE SOUTHEAST TODAY. A FEW STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED EARLY THIS MORNING ACROSS PARTS OF THE FLORIDA BIG BEND AND COASTAL WATERS. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THROUGHOUT THE DAY AND TONIGHT AS THE COLD FRONT APPROACHES. A FEW OF THE THUNDERSTORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. THE STRENGTHENING WINDS AHEAD OF THE COLD FRONT ARE DEVELOPING ROUGH SEAS...CREATING HAZARDOUS CONDITIONS OVER THE COASTAL WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL WATERS TO THE WEST OF APALACHICOLA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM APALACHICOLA TO TARPON SPRINGS. A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE SUWANNEE RIVER FROM BRANFORD DOWNSTREAM TO MANATEE SPRINGS...AND THE AUCILLA RIVER REMAINS ABOVE FLOOD STAGE AT LAMONT. REMEMBER...RIVERS IN FLOOD ARE NOT SAFE FOR RECREATION OF ANY KIND. ADDITIONAL INFORMATION MAY BE FOUND IN RIVER FLOOD STATEMENTS...WHICH WILL BE UPDATED EARLY THIS AFTERNOON. SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU. EDU/
Local storm report, Apr 8, 7:29 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 AM EST WED APR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 AM GRACEVILLE FL .75 INCH HAIL
04/08/98 JACKSONThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:04 AM CDT | Severe Thunderstorm Warning | TAE | Houston | 31 min |
| Apr 8, 10:23 AM CDT | Tornado Warning | TAE | Coffee | 62 min |
| Apr 8, 11:03 AM CDT | Tornado Warning | TAE | Dale | 62 min |
| Apr 8, 11:52 AM CDT | Tornado Warning | TAE | Coffee | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.